Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 11, NWS Huntsville, AL

May 6, 2003Jackson County, Alabama

NWS Huntsville, AL issued this flash flood warning at May 6, 2003, 3:30 AM CDT for Jackson County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 3:30 AM CDT (08:30 UTC)
Expired
May 6, 2003, 5:30 AM CDT
In force
2 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 12 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
968 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
1.8
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 060830
FFWHUN
ALC071-061030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN NORTHEAST ALABAMA

* UNTIL 530 AM CDT

* AT 330 AM CDT...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS       
  PRODUCING VERY HEAVY RAINFALL MOVING THROUGH JACKSON COUNTY. RADAR 
  ESTIMATES INDICATE THAT 2 TO 3 INCHES OF RAIN HAVE ALREADY FALLEN  
  ACROSS THE COUNTY AND AN ADDITIONAL 1 TO 3 INCHES ARE LIKELY       
  THROUGH 5 AM.  

* SOME LOCATIONS AFFECTED INCLUDE...
  BRIDGEPORT...HOLLYWOOD...PISGAH...SCOTTSBORO...SECTION...SKYLINE
  AND STEVENSON

DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN
RAPIDLY INCREASE...TRANSFORMING THEM INTO RAGING CURRENTS. NEVER
ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR FOOT. MOVE TO HIGHER
GROUND

LAT...LON 3497 8631 3467 8631 3453 8605 3483 8562
          3500 8572

$$
3 follow-up statements
000 
WGUS74 KHUN 060911
FFSHUN
ALC071-061030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
406 AM CDT TUE MAY 6 2003

...A FLASH FLOOD WARNING CONTINUES JACKSON COUNTY UNTIL 530 AM 
CDT...

AT 406 AM CDT...RADAR INDICATED A LARGE CLUSTER OF THUNDERSTORMS 
PRODUCING VERY HEAVY RAIN ACROSS JACKSON COUNTY. RAINFALL RATES OF 
ONE TO TWO INCHES PER HOUR CAN BE EXPECTED WITH THESE STORMS. 
DECATUR STATE POLICE REPORT WATER COVERING HIGHWAY 72 IN THE 
WOODVILLE COMMUNITY.

SOME CITIES AFFECTED THROUGH 530 AM CDT INCLUDE...
   WOODVILLE...SCOTTSBORO...PIKEVILLE AND SURROUNDING LOCATIONS.

DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN 
RAPIDLY INCREASE...TRANSFORMING THEM INTO RAGING CURRENTS. NEVER 
ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR FOOT. MOVE TO HIGHER 
GROUND 

LAT...LON 3500 8561 3461 8582 3449 8601 3467 8632
          3500 8632

$$ 

CBD
000 
WGUS74 KHUN 060953
FFSHUN
ALC071-061030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 AM CDT TUE MAY 6 2003

...A FLASH FLOOD WARNING CONTINUES FOR JACKSON COUNTY UNTIL 530 AM 
CDT...

AT 443 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A PERSISTENT AREA OF STRONG THUNDERSTORMS PRODUCING VERY 
HEAVY RAINFALL OVER JACKSON COUNTY. THE STORMS WILL CONTINUE TO MOVE 
NORTHEAST FROM WOODVILLE THROUGH SCOTTSBORO...TO BRIDGEPORT. 

LOCAL LAW ENFORCEMENT REPORTED AT 440 AM THAT SEVERAL RESIDENTS 
ALONG COUNTY ROAD EIGHT IN WOODVILLE WERE BEING EVACUATED DUE TO 
RISING WATER TWO TO TWO AND A HALF FOOT AT COLLINS STREET IN 
WOODVILLE. 

MORE HEAVY RAINFALL IS EXPECTED THROUGH 530 AM ACROSS JACKSON 
COUNTY...WITH A FURTHER THREE QUARTERS TO ANOTHER INCH OF RAINFALL 
EXPECTED. 

FLASH FLOODING AT NIGHT IS VERY DANGEROUS. DO NOT DRIVE THROUGH 
WATER THAT COVERS THE ROAD. YOU CAN EASILY BE WASHED AWAY IF YOU 
ATTEMPT TO DRIVE THROUGH A WATER COVERED ROAD. IF YOU HAVE FLASH 
FLOODING OCCURRING AT YOUR LOCATION...PLEASE MOVE TO HIGHER...SAFE 
GROUND IMMEDIATELY. 

A FLOOD WATCH IS IN EFFECT FOR ALL OF NORTH ALABAMA THROUGH TONIGHT. 

$$

TROUTMAN
000 
WGUS74 KHUN 061056
FFSHUN
ALC071-061115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
552 AM CDT TUE MAY 6 2003

...THE FLASH FLOOD WARNING FOR JACKSON COUNTY HAS EXPIRED...

AT 550 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAINFALL THAT PRODUCED THE FLASH FLOODING IN THE 
WOODVILLE AREA WAS WEAKENING AND MOVING OUT OF THE WARNED AREA INTO 
TENNESSEE. 

LOCAL LAW ENFORCEMENT CONTINUED TO REPORT RESIDUAL STANDING WATER IN 
THE WOODVILLE AREA. EXPECT THE STANDING WATER TO SLOWLY SUBSIDE 
WITHIN THE NEXT COUPLE OF HOURS. 

A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF NORTH ALABAMA THROUGH 
TONIGHT. 

STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE 
LATEST WEATHER INFORMATION.

LAT...LON 3479 8612 3466 8597 3497 8554 3514 8575

$$ 

TROUTMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:30 AM CDT, 0 minutes earlier.

Area forecast discussion, May 6, 3:30 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 AM CDT TUE MAY 6 2003

THE THREAT OF SEVERE WEATHER CONTINUES AS YET ANOTHER CONVECTIVE
COMPLEX HAS DEVELOPED OVER NORTHERN MS. ADDITIONAL RAIN ON ALREADY
WET GROUND WILL MAKE FLOODING A CONCERN...BOTH FLASH FLOODING WITH
HEAVY THUNDERSTORMS...AND GRADUAL RISES ON AREA STREAMS AND RIVERS.

AS THE THUNDERSTORM COMPLEX CONTINUES TO DEVELOP...THUNDERSTORMS
WILL MOVE EAST ACROSS NORTHERN AL THIS MORNING...AND THE WARM FRONT
THAT HAS BEEN DOWN ACROSS THE BHM AREA WILL MOVE NORTH. THE NET
RESULT WILL BE INCREASING INSTABILITY AND WAVES OF THUNDERSTORMS
THROUGH THE DAY TIME...WITH A MAXIMUM THIS AFTERNOON AND EVENING AS
ANOTHER SHORT WAVE IN THE SOUTHERN STREAM APPROACHES FROM THE
SOUTHERN PLAINS. THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE
TODAY.

ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE WEDNESDAY WHEN
ANOTHER SHOT OF SOUTHERN STREAM ENERGY ARRIVES. AFTER THAT...RIDGING
ALOFT BUILDS IN OVER THE OH VALLEY AND SOUTHEAST STATES.

PRELIMINARY CCF NUMBERS...

HSV 79/67 81/65  6553
MSL 79/67 81/65  6553

.HUN...TORNADO WATCH FOR ALL OF NORTH ALABAMA UNTIL 8 AM TODAY.
       FLOOD WATCH FOR ALL OF NORTHERN ALABAMA THROUGH TONIGHT.

SCHAUB
Hazardous weather outlook, May 5, 9:10 PM CDT, 6 hours 20 minutes before
ALZ001>010-016-061010-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
910 PM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TONIGHT)...

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE MOVING EAST ACROSS
PARTS OF CENTRAL MISSISSIPPI AND ALABAMA TONIGHT...WITH THE TENNESSEE
VALLEY REMAINING ON THE NORTHERN EDGES OF THESE STORMS.  THE SEVERE
THREAT WILL MAINLY BE ACROSS THE SOUTHERN TIER OF COUNTIES...
SPECIFICALLY IN CULLMAN COUNTY.  SMALL HAIL...STRONG WINDS TO 60
MPH...AND HEAVY RAINFALL WILL BE POSSIBLE AS THESE STORMS CONTINUE
THROUGH THE OVERNIGHT HOURS.  THE REMAINDER OF NORTHERN ALABAMA MAY
CONTINUE TO SEE PERIODS OF MODERATE RAINFALL...BUT ADDITIONAL SEVERE
THUNDERSTORM DEVELOPMENT IS NOT EXPECTED FOR THE REST OF THE
OVERNIGHT PERIOD.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

WARM AND VERY UNSTABLE AIR WILL REMAIN IN PLACE ACROSS THE TENNESSEE
VALLEY OVER THE NEXT SEVERAL DAYS.  THERE REMAINS A THREAT OF
STRONG TO SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING
HOURS ON TUESDAY...AND AGAIN ON WEDNESDAY. FLASH FLOODING COULD
BECOME AN ADDITIONAL THREAT BY WEDNESDAY IF THUNDERSTORM COMPLEXES
REPEATEDLY MOVE ACROSS THE AREA OVER THE NEXT SEVERAL DAYS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED ACROSS THE CULLMAN COUNTY AREA TONIGHT.  ACTIVATION MAY BE
REQUIRED OVER ALL OF NORTHERN ALABAMA BY TUESDAY AFTERNOON.

MR

In the hours before

Special weather statement, May 5, 11:24 PM CDT, 4 hours 6 minutes before
ALZ001>010-016-060830-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1124 PM CDT MON MAY 5 2003

A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO
MOVE ACROSS NORTH ALABAMA THROUGH THE OVERNIGHT HOURS. THE MAIN
THREAT WILL BE MODERATE RAIN...ALTHOUGH SOME AREAS WILL ALSO
EXPERIENCE OCCASIONAL LIGHTNING AND BRIEF GUSTY WINDS.  MOST AREAS
ACROSS NORTH ALABAMA HAVE RECEIVED AT LEAST AN INCH OF RAIN...
THEREFORE ADDITIONAL RAINFALL COULD CAUSE PONDING OF WATER ON
ROADWAYS.  MOTORISTS SHOULD BE ALERT AND USE CAUTION.

BC
Special weather statement, May 6, 1:02 AM CDT, 2 hours 28 minutes before
ALZ001>010-016-060715-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
102 AM CDT TUE MAY 6 2003

WIDESPREAD RAIN AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
THE REGION OVERNIGHT. THE STRONGEST THUNDERSTORMS WILL TRACK ACROSS
FRANKLIN...MORGAN...CULLMAN AND MARSHALL COUNTIES THROUGH 200 AM.
PEA SIZE HAIL...HEAVY RAIN...AND GUSTY WINDS CAN BE EXPECTED WITH
THESE STORMS. OTHERWISE...MODERATE TO LOCALLY HEAVY RAIN WILL
PERSIST WITH SOME PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD
EXERCISE CAUTION WHEN TRAVELING ACROSS NORTHERN ALABAMA OVERNIGHT.

CBD
Special weather statement, May 6, 2:25 AM CDT, 1 hour 5 minutes before
ALZ001>010-016-060830-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
225 AM CDT TUE MAY 6 2003

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST
ACROSS THE REGION OVERNIGHT. A CLUSTER OF STRONG THUNDERSTORMS
WILL TRACK ACROSS NORTH CENTRAL ALABAMA INCLUDING THE HUNTSVILLE
METRO AREA THROUGH 330 AM. SMALL HAIL...VERY HEAVY RAIN AND GUSTY
WINDS WILL ACCOMPANY THESE STORMS. ANOTHER STRONG THUNDERSTORM WILL
APPROACH FRANKLIN AND COLBERT COUNTIES BY 3 AM. THIS STRONG HAS A
HISTORY OF PRODUCING MARBLE TO PENNY SIZE HAIL. IN ADDITION...LOCALLY
HEAVY RAIN WILL CONTINUE TO PRODUCE PONDING OF WATER ON ROADWAYS.

CBD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 4:16 AM CDTSevere Thunderstorm WarningHUNDeKalb29 min
May 6, 4:39 AM CDTSevere Thunderstorm WarningHUNLauderdale36 min
May 6, 5:45 AM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale45 min
May 6, 6:17 AM CDTTornado WarningHUNColbert, Lauderdale43 min
May 6, 6:59 AM CDTTornado WarningHUNColbert, Lauderdale, Lawrence, Limestone31 min
May 6, 7:28 AM CDTFlash Flood WarningHUNLauderdale92 min
May 6, 7:30 AM CDTTornado WarningHUNLimestone, Madison30 min
May 6, 7:43 AM CDTFlash Flood WarningHUNLimestone, Madison107 min
May 6, 7:56 AM CDTTornado Warning EmergencyHUNLimestone, Madison34 min
May 6, 8:17 AM CDTFlash Flood Warning EmergencyHUNJackson4 hr
May 6, 8:24 AM CDTTornado Warning EmergencyHUNJackson, Madison36 min
May 6, 8:51 AM CDTFlash Flood Warning EmergencyHUNLauderdale, Limestone, Madison3 hr
May 6, 8:52 AM CDTTornado WarningHUNFranklin, Lawrence23 min
May 6, 8:54 AM CDTSevere Thunderstorm WarningHUNMarshall36 min
May 6, 8:58 AM CDTTornado Warning EmergencyHUNJackson47 min
May 6, 9:29 AM CDTTornado WarningHUNDeKalb31 min
May 6, 9:38 AM CDTFlash Flood WarningHUNDeKalb2 hr
May 6, 9:54 AM CDTTornado WarningHUNDeKalb36 min
May 6, 10:02 AM CDTSevere Thunderstorm WarningHUNMarshall18 min
May 6, 10:15 AM CDTFlash Flood WarningHUNMarshall3 hr
May 6, 11:01 AM CDTSevere Thunderstorm WarningHUNCullman, Marshall29 min
May 6, 11:16 AM CDTTornado WarningHUNCullman, Marshall29 min
May 6, 11:47 AM CDTTornado WarningHUNDeKalb28 min
May 6, 11:49 AM CDTFlash Flood WarningHUNColbert, DeKalb, Jackson, Lauderdale, Limestone, Madison6 hr
May 6, 1:08 PM CDTFlash Flood WarningHUNMarshall5 hr

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.